Alert archive / Missouri / Wind Advisories in 2024

Wind Advisory 1, NWS Springfield, MO

January 7, 2024Bourbon County, Cherokee County, Crawford County, Kansas; 20 counties in Missouri

NWS Springfield, MO issued this wind advisory at Jan 7, 2024, 2:02 PM CST for Bourbon County, Cherokee County, Crawford County, Kansas; 20 counties in Missouri. It took effect at Jan 8, 2024, 8:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2024, 2:02 PM CST (20:02 UTC)
In effect from
Jan 8, 2024, 8:00 AM CST
Expired
Jan 8, 2024, 4:00 PM CST
In force
8 hr
Issued by
NWS Springfield, MO
All 23 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Ozark County, MO, Polk County, MO, Stone County, MO, Taney County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 22 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS73 KSGF 072002
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
202 PM CST Sun Jan 7 2024

KSZ073-097-101-MOZ066-077>081-088>096-101>105-082015-
/O.NEW.KSGF.WI.Y.0001.240108T1400Z-240108T2200Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Cedar-Polk-Dallas-Laclede-
Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-
Douglas-McDonald-Barry-Stone-Taney-Ozark-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Joplin, 
Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield,
Northview, Seymour, Rogersville, Dawson, Graff, Mountain Grove, 
Duncan, Mansfield, Neosho, Aurora, Mount Vernon, Marionville, 
Nixa, Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, 
Rome, Squires, Dogwood, Anderson, Noel, Goodman, South West City,
Pineville, Rocky Comfort, Monett, Madry, Cassville, 
Kimberling City, Crane, Elsey, Indian Point, Silver Dollar City, 
Branson, Hollister, Kirbyville, Edgewater Beach, Forsyth, 
Ozark Beach, Powersite, and Wasola
202 PM CST Sun Jan 7 2024

...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM CST MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...From 8 AM to 4 PM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
826 
WWUS73 KSGF 080846
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
246 AM CST Mon Jan 8 2024

KSZ073-097-101-MOZ066-077>081-088>096-101>105-082200-
/O.CON.KSGF.WI.Y.0001.240108T1400Z-240108T2200Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Cedar-Polk-Dallas-Laclede-
Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-
Douglas-McDonald-Barry-Stone-Taney-Ozark-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Joplin, 
Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield,
Northview, Seymour, Rogersville, Dawson, Graff, Mountain Grove, 
Duncan, Mansfield, Neosho, Aurora, Mount Vernon, Marionville, 
Nixa, Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, 
Rome, Squires, Dogwood, Anderson, Noel, Goodman, South West City,
Pineville, Rocky Comfort, Monett, Madry, Cassville, 
Kimberling City, Crane, Elsey, Indian Point, Silver Dollar City, 
Branson, Hollister, Kirbyville, Edgewater Beach, Forsyth, 
Ozark Beach, Powersite, and Wasola
246 AM CST Mon Jan 8 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM
CST THIS AFTERNOON...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...From 8 AM to 4 PM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
201 
WWUS73 KSGF 082153
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
353 PM CST Mon Jan 8 2024

KSZ073-097-101-MOZ066-077>081-088>096-101>105-082300-
/O.EXP.KSGF.WI.Y.0001.000000T0000Z-240108T2200Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Cedar-Polk-Dallas-Laclede-
Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-
Douglas-McDonald-Barry-Stone-Taney-Ozark-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Joplin, 
Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield,
Northview, Seymour, Rogersville, Dawson, Graff, Mountain Grove, 
Duncan, Mansfield, Neosho, Aurora, Mount Vernon, Marionville, 
Nixa, Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, 
Rome, Squires, Dogwood, Anderson, Noel, Goodman, South West City,
Pineville, Rocky Comfort, Monett, Madry, Cassville, 
Kimberling City, Crane, Elsey, Indian Point, Silver Dollar City, 
Branson, Hollister, Kirbyville, Edgewater Beach, Forsyth, 
Ozark Beach, Powersite, and Wasola
353 PM CST Mon Jan 8 2024

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

Winds have weaken across the area late this afternoon. Some wind 
gusts up to 25 mph will remain possible at times into early this 
evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Jan 7, 11:35 AM CST, 2 hours 27 minutes earlier. Its key messages:

  • A strong storm system will bring some rain, snow and strong winds over 35 mph from Monday into Tuesday night. Highest impacts to travel will be over central Missouri.
  • A secondary storm system is then forecast to bring additional rain and snow chances Friday into Saturday morning.
  • 70 to 80 percent chances of below normal temperatures in the 8 to 14 day outlook.
Area forecast discussion, Jan 7, 11:35 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1135 AM CST Sun Jan 7 2024

.KEY MESSAGES...

- A strong storm system will bring some rain, snow and strong
  winds over 35 mph from Monday into Tuesday night. Highest
  impacts to travel will be over central Missouri.

- A secondary storm system is then forecast to bring additional
  rain and snow chances Friday into Saturday morning.

- 70 to 80 percent chances of below normal temperatures in the 8
  to 14 day outlook.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 238 AM Sun Jan 7 2024

Latest water vapor imagery shows another upper circulation
shifting east out of eastern Kansas and into western Missouri
early this morning. We still have some low clouds in the area
ahead of this feature and radar is showing some light echoes
which may bring a brief sprinkle or light snow with no
accumulation expected. Upper level ridging was occurring west of
the upper circulation over Kansas and should move our way today
and help to (briefly) clear things out. The next system was
continuing to take shape intermountain west region and will be
the main player in the upcoming rain and snow across the region
Monday and Tuesday.

Temperatures early this morning were in the mid to upper 30s
across the area with dew points in the low to mid 30s.

For today, the previously mentioned upper shortwave will shift
east through the area this morning with the upper ridging moving
into the area and should clear things out from west to east,
albeit briefly. Flow will become more southwesterly later in the
afternoon and we should start to see some mid and upper level
cloudiness move in out ahead of the developing storm system in
the southwest U.S. Highs today should reach the low 40s in the
north to around 50 in the southwest.

The upper low will begin to shift east out of the 4 corners
region tonight with a strengthening surface low over the OK
panhandle region by 12z Mon. Very gusty winds are expected to
develop with this surface low over the area and we may see some
wind gusts Monday in the 35 to 50 mph range. Strong warm
advection and upper divergence ahead of the upper low will aid
in rain developing in the west on Monday morning and increasing
in coverage across the entire CWA during the afternoon*80-100%).
The surface low is expected to track into central OK by 00z Tue
and through this point is in overall pretty decent agreement
within the model solutions.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 238 AM Sun Jan 7 2024

The 00z model data continues to trend further north with the
low track, but there continues to be some spread in the low
position and continues to impact snow totals with wide ranges
showing up in the 25th to 75th percentile range. As the low
tracks to the northeast of the area Monday night into Tuesday,
we should start to see colder air wrap into the area and a
transition from rain to a rain snow mix and then mainly snow.

Main deformation band snowfall has shifted further north than
with previous model runs and higher snow totals are expected to
remain north of the area. We are still expecting some impacts
and some accumulating snow with highest totals in our northern
CWA. Winds on the back of the low will also be quite gusty with
potential gusts of 35 to 50 mph again possible. This will create
some impacts from blowing snow on Tuesday into Tuesday night. At
this time it looks like this system will remain below
watch/warning criteria over our area(which is 5"), however a
shift further south could change these totals in future model
runs.

We will likely need a wind advisory both Monday and Tuesday with
this system.

While this system is exiting to our northeast, another system is
then expected to push into the western U.S. and developing a
storm system over the southern plains late in the week.
Additional rain and snow will be possible Friday into Saturday,
but there is still quite a bit of uncertainty and model variance
with this secondary system.

The 8 to 14 day outlook continues to show a strong signal for
below normal temperatures which covers the 14th through 20th of
the month.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1135 AM CST Sun Jan 7 2024

A low level stratus deck developed over portions of southern
Missouri this morning with some MVFR ceilings possible early in
the TAF period. The ceilings should then increase into the VFR
range by mid afternoon and remain VFR into the overnight hours.
Winds will generally be light and gradually switch from the west
to the southeast this afternoon.

A storm system will then start to approach from the west
tonight. Gusty winds will start to develop tonight from west to
east and especially on Monday as the pressure gradient tightens
ahead of an area of low pressure. Low level wind shear will also
be possible late this evening into Monday morning ahead of this
system.

An area of rain will also start to move into the area from west
to east Monday morning into Monday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Wise
Hazardous weather outlook, Jan 7, 3:33 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
333 AM CST Sun Jan 7 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
333 AM CST Sun Jan 7 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.

DISCUSSION...

Some gusty winds may develop late tonight with some gusts over 30
mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strong storm system will impact the region from Monday into
Tuesday. Moderate to heavy rainfall and snowfall will occur
across the central U.S. with this storm system. Rain is expected
on Monday with the rain mixing with and changing over to snow
late Monday night into Tuesday. Accumulating snow will be
possible across much of the area with the best potential further
north. There is still questions on the exact track of the system,
as small shift in the track could affect snowfall amounts.

Gusty winds will also occur with this storm system both ahead of
the low track on Monday and behind the low Tuesday. Some wind
gusts of 35 to 50 mph possible both days.

Colder weather will then occur late this week into next weekend.
There could be another system that impacts the region late in the
week but there are questions on the exact track.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 2:04 PM CSTWinter Weather AdvisorySGFBourbon, Cherokee, Crawford52 hr

Nearby

Wind Advisories in Missouri, 2024Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.